Congenital Defects in the First Trimester: Is it the ACE Inhibitor? Or the Hypertension?

Angiotensin converting enzyme (ACE) inhibitors are among the most widely prescribed drugs for hypertension. Their fetal toxicity in the second or third trimesters has been well documented; the U.S. Food and Drug Administration classifies ACE inhibitor use during second and third trimesters as a category D drug (known fetal risk). However, until recently, their teratogenic effect in the first trimester was largely unknown.

A study based on data from the Tennessee Medicaid population reported an increased risk of congenital anomalies associated with use of ACE inhibitors during the first trimester, raising the possibility of a teratogenic effect. This association seemed unique to ACE inhibitors because there was no such association with use of other antihypertensives in the same study.

The Agency for Healthcare Research and Quality funded a population based, retrospective cohort study linking automated clinical and pharmacy databases including comprehensive electronic medical records. Nearly half a million mother-infant pairs in the Kaiser Permanente Northern California region were evaluated.

The study was based on a much larger and more ethnically diverse population than any previous study. Although there was an increased risk of malformations associated with ACE inhibitor use in the first trimester compared with normal controls, this association was not unique to ACE inhibitors. Use of other antihypertensive drugs in the first trimester showed a similarly increased risk of malformations in both the overall population and in those women without pre-existing diabetes.

Thus, the evidence does not support the argument that maternal use of ACE inhibitors in the first trimester significantly increases the risk of fetal malformations more than any other antihypertensive drug.

Thus, the investigators concluded, the apparent increased risk of malformations associated with use of ACE inhibitors (and other antihypertensives) in the first trimester is likely due to the underlying hypertension rather than the medications.

References

  1. Cooper WO, Hernandez-Diaz S, Arbogast PG, et al. Major congenital malformations after first-trimester exposure to ACE inhibitors. N Engl J Med 2006;354:2443-51.
  2. Friedman JM. ACE inhibitors and congenital anomalies. N Engl J Med 2006;354:2498-500.
  3. Li DK, Yang C, Andrade S, Tavares V, Ferber JR. Maternal exposure to angiotensin converting enzyme inhibitors in the first trimester and risk of malformations in offspring: a retrospective cohort study. BMJ 2011;343:d5931.

Clinical Topics: Congenital Heart Disease and Pediatric Cardiology, Heart Failure and Cardiomyopathies, Prevention, CHD & Pediatrics and Prevention, Heart Failure and Cardiac Biomarkers, Hypertension

Keywords: Infant, Ethnic Groups, Medicaid, Peptidyl-Dipeptidase A, Electronic Health Records, Pregnancy Trimester, Third, Prescription Drugs, Pregnancy Trimester, First, United States, Diabetes Mellitus, Hypertension


< Back to Listings